A 13-years old boy from Ohio USA has died after overdosing on Benadryl as part of a viral TokTok challenge.
According to his family Gofundme account Jacob Stevens’ body began to seize up after he swallowed a large amount of the antihistamine allergy pills as his friends filmed to see what would happen.
Participants of the ‘Benadryl Challenge’ trend swallow up to 14 pills in order to induce hallucinations and then post videos of their experience on social media.
The teen was rushed to the hospital after his condition became worse and his family decided to take him off of life-support six days later after his brain functions ceased.
The teen was placed on a ventilator and lay in the hospital for six days before doctors found his brain was no longer responsive.
‘No brain scan, there was nothing there,’ his father Justin Stevens said. ‘They said we could keep him on the vent, that he could lay there – but he will never open his eyes, he’ll never breathe, smile, walk or talk.’
His devastated father told ABC 6 he is now dedicated to warning parents and teens of the dangers of social media.
‘Keep an eye at what they’re doing on that phone. Talk to them about the situation,’ he said. ‘I want everyone to know about my son.’
In a statement shared with media outlets after Jacob’s death, a TikTok spokesperson expressed that the platform’s “deepest sympathies go out to the family.”
“At TikTok, we strictly prohibit and remove content that promotes dangerous behavior with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behavior,” the statement added.
“Our team of 40,000 safety professionals works to remove violations of our Community Guidelines and we encourage our community to report any content or accounts they’re concerned about.”
The Food and Drug Administration first warned about the trend in late 2020.
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” a news release from the FDA reads. “We are investigating these reports and conducting a review to determine if additional cases have been reported.”